Florida, 2011

Hail and Damaging Winds in Florida, March 30, 2011

March 30, 2011 · NWS JAX · 8 events in 5 counties and zones

S. enhanced thunderstorm development across portion of north Florida during the day near a slow moving surface front that was approaching north central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A digging upper level trough over the southeast U.S. enhanced thunderstorm development across portion of north Florida during the day near a slow moving surface front that was approaching north central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 30, 1:43 PM EST, 23 minutes earlier.

Area forecast discussion, Mar 30, 1:43 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT WED MAR 30 2011

...SEVERE WEATHER POSSIBLE THROUGH THURSDAY...

IMPULSE GOING THROUGH THIS EVENING WITH POSSIBLE SEVERE WEATHER.
WILL SEE A BRIEF BREAK TONIGHT BUT THINGS SHOULD FILL IN OVER THE
NORTHEAST GULF TOWARD MORNING WITH ANOTHER ROUND OF POSSIBLE
SEVERE WEATHER ON THURSDAY.

&&

.AVIATION...
OVERCAST CEILINGS AVERAGING IN THE 25-40 KFT OUTSIDE OF
CONVECTION AND 10-13 KFT IN CONVECTION.

&&

.MARINE...
SMALL CRAFT EXERCISE CAUTION FOR THE OFFSHORE WATERS FOR TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  61  75  45  75 /  40  50  10  10
SSI  61  73  50  72 /  60  70  10   0
JAX  64  78  47  79 /  60  70  10  10
SGJ  69  79  53  76 /  60  80  10  10
GNV  67  78  48  77 /  60  80  10  10
OCF  70  80  50  81 /  50 100  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SANDRIK/HESS/MCALLISTER
Hazardous weather outlook, Mar 30, 10:24 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1124 AM EDT WED MAR 30 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-310000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1124 AM EDT WED MAR 30 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH 79 OVER NORTH FLORIDA AND THE ADJACENT COASTAL
WATERS UNTIL 800 P.M...

A SERIES OF FAST MOVING UPPER AIR DISTURBANCES AND AN AREA OF LOW
PRESSURE WILL BRING WIDESPREAD SHOWERS AND NUMEROUS THUNDERSTORMS
FOR MUCH OF THE AREA LATER TODAY. SOME STORMS MAY BE SEVERE WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE MAIN THREAT OF
SEVERE STORMS WILL BE FROM LATE MORNING AND THROUGH THE LATE
AFTERNOON. THE AREA OF CONCERN IS FROM EXTREME SOUTHEAST GEORGIA
TO ALL OF NORTHEAST FLORIDA. HEAVY RAINFALL IS ALSO EXPECTED AT
TIMES WITH LOCALIZED FLOODING POSSIBLE.

AREAS OF SMOKE ASSOCIATED WITH SOUTHEAST GEORGIA WILDFIRES AND
FOG WILL COMBINE TO PRODUCE VISIBILITIES BELOW 1 MILE AT TIMES
EARLY TODAY. WINDS WILL SHIFT TO A SOUTHERLY DIRECTION PUSHING
SMOKE NORTHWARD. MOTORISTS SHOULD USE CAUTION WHILE DRIVING THIS
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY OVER NORTHEAST
FLORIDA...

AN AREA OF LOW PRESSURE IN SOUTHEAST GEORGIA WITH A TRAILING COLD
FRONT INTO THE GULF OF MEXICO WILL PUSH EASTWARD OVER THE AREA ON
THURSDAY. THIS SYSTEM WILL ALSO PRODUCE A SLIGHT RISK OF SEVERE
STORMS IN PARTICULAR OVER PORTIONS OF NORTHEAST FLORIDA. THE MAIN
CONCERNS WILL BE DAMAGING WINDS AND HEAVY RAINFALL THOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT. THE COLD FRONT WILL MOVE OFF
THE COAST THURSDAY NIGHT WITH THE SEVERE WEATHER THREAT ENDING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME...ESPECIALLY IN AND
NEAR THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ARS/ACS

In the hours before

Special weather statement, Mar 30, 10:30 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT WED MAR 30 2011

GAZ134-150>152-301615-
BACON-BRANTLEY-PIERCE-WARE-
1130 AM EDT WED MAR 30 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BRANTLEY...NORTHERN WARE...PIERCE AND SOUTHEASTERN BACON COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 1215 PM
EDT...

AT 1130 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF BICKLEY TO 5 MILES SOUTHEAST OF WAYCROSS...MOVING EAST
AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
WAYCROSS...WARESBORO...BICKLEY...SUNNYSIDE...DEENWOOD...HOBOKEN...
DIXIE UNION...BLACKSHEAR...NAHUNTA AND NEW LACY THROUGH 1215 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3148 8216 3147 8207 3137 8203 3135 8196
      3136 8183 3130 8172 3126 8175 3109 8226
      3128 8270 3128 8263 3144 8262 3158 8229
TIME...MOT...LOC 1530Z 253DEG 38KT 3133 8264 3116 8225

HESS
Special weather statement, Mar 30, 10:30 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT WED MAR 30 2011

GAZ136-301615-
WAYNE-
1130 AM EDT WED MAR 30 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN AND
EASTERN WAYNE COUNTY FOR SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 1215 PM EDT...

AT 1130 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF SCREVEN...OR 9 MILES
EAST OF PATTERSON...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SCREVEN...BROADHURST...
MOUNT PLEASANT...JESUP...GARDI AND DOCTORTOWN THROUGH 1215 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTHEASTERN FLORIDA.

LAT...LON 3166 8180 3162 8176 3160 8171 3157 8169
      3154 8165 3150 8164 3148 8161 3143 8164
      3135 8194 3136 8200 3143 8206 3147 8207
      3167 8184
TIME...MOT...LOC 1530Z 230DEG 36KT 3144 8195

WOLF
Local storm report, Mar 30, 10:30 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT WED MAR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             COGDELL                 31.16N 82.72W
03/30/2011  M0.25 INCH       CLINCH             GA   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED ALONG WITN WIND GUSTS OVER 35
            MILES AN HOUR ALONG GEORGIA STATE ROAD 122.

&&

PKEEGAN
Special weather statement, Mar 30, 11:19 AM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1219 PM EDT WED MAR 30 2011

GAZ162-163-301700-
CLINCH-ECHOLS-
1219 PM EDT WED MAR 30 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLINCH AND
ECHOLS COUNTIES FOR SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL
100 PM EDT...

AT 1219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED 3 MILES WEST OF MAYDAY...OR 8 MILES NORTH OF STATENVILLE...
MOVING NORTHEAST AT 45 MPH. WILL ALSO AFFECT AREAS AROUND
STATENVILLE...MAYDAY...DU PONT...HOMERVILLE...COGDELL AND ARGYLE
THROUGH 100 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE
EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTHEASTERN FLORIDA.

LAT...LON 3080 8313 3081 8310 3085 8308 3087 8298
      3101 8297 3118 8269 3102 8259 3097 8254
      3080 8248 3062 8291 3062 8314 3071 8313
      3076 8315
TIME...MOT...LOC 1619Z 240DEG 38KT 3084 8302
Special weather statement, Mar 30, 12:50 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT WED MAR 30 2011

GAZ154-164>166-301830-
CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-
150 PM EDT WED MAR 30 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
CHARLTON...NORTHERN CAMDEN AND SOUTHERN GLYNN COUNTIES FOR STRONG
WINDS AND FUNNEL CLOUDS VALID UNTIL 230 PM EDT...

AT 150 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HOMELAND...OR 2 MILES NORTHWEST OF
FOLKSTON...MOVING EAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND HOMELAND...FOLKSTON...TARBORO...COLESBURG...
WOODBINE...ST. SIMONS...JEKYLL ISLAND...HIGH POINT...GLYNN HAVEN AND
BRUNSWICK THROUGH 230 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3113 8137 3114 8143 3110 8147 3113 8142
      3113 8141 3103 8141 3100 8143 3103 8145
      3099 8147 3094 8144 3098 8142 3094 8140
      3080 8189 3082 8194 3078 8197 3078 8202
      3094 8209 3121 8136 3116 8135
TIME...MOT...LOC 1750Z 249DEG 37KT 3088 8195

HESS
Special weather statement, Mar 30, 1:42 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT WED MAR 30 2011

FLZ021-022-035-036-301945-
ALACHUA-COLUMBIA-GILCHRIST-SUWANNEE-
242 PM EDT WED MAR 30 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
ALACHUA...SOUTHERN SUWANNEE...SOUTHERN COLUMBIA AND GILCHRIST
COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 345 PM EDT...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 14 MILES WEST OF
OBRIEN TO 21 MILES SOUTHWEST OF TRENTON...MOVING EAST AT 45 MPH.
THE LINE WILL MOVE ACROSS SOUTHERN SUWANNEE...SOUTHERN COLUMBIA...
GILCHRIST AND WESTERN ALACHUA COUNTIES THROUGH 345 PM.  RADAR
INDICATES SEVERAL STORMS ALONG THE LINE WITH ROTATION...POTENTIALLY
LEADING TO FUNNEL CLOUDS ALONG WITH STRONG WINDS. TORNADOES MAY
DEVELOP WITH LITTLE OR NO ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTHEASTERN FLORIDA.

LAT...LON 3024 8258 3004 8253 2999 8257 2993 8251
      2948 8241 2947 8255 2953 8256 2956 8275
      2958 8278 2960 8295 2964 8297 2977 8295
      2987 8288 2990 8292 2995 8293 3000 8297
      3010 8312 3010 8319
TIME...MOT...LOC 1841Z 270DEG 38KT 3001 8310 2941 8301

WOLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain, 1 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
March 30, 2:06 PM EST
Where
Suwannee County, 1.51 mi SSW of Obrien
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
30.010, -82.940

Trees were blown down and a pole barn was damaged near State Road 129 and 240th Street near Obrien. The time of the event was based on radar, and the cost of damage was estimated.

Thunderstorm Wind, Putnam

When
March 30, 3:00 PM EST
Where
Putnam County, Interlachen
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.620, -81.900

Multiple trees were blown down. One tree fell across a fence on Lewis Pond Road. A wind gust of 47 mph was measured. The cost of damage was estimated.

Heavy Rain, Marion

When
March 30, 3:00 PM EST to 3:05 PM EST
Where
Marion County, 1.84 mi SW of Orange Blossom Hills
Reported by
CoCoRaHS
Coordinates
28.960, -82.000

The observer measured 0.67 inches of rainfall in 5 minutes.

Thunderstorm Wind, Marion

When
March 30, 3:05 PM EST
Where
Marion County, 1.84 mi SW of Orange Blossom Hills
Measured
50 kt (58 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
28.960, -82.000

Thunderstorm winds caused widespread debris about 4 miles south of Lake Weir. The time of the report was based on radar imagery, which showed rotation over the area.

Thunderstorm Wind, St. Johns

When
March 30, 3:30 PM EST
Where
St. Johns County, 1.83 mi NE of Vermont Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.820, -81.380

Trees and power lines were blown down from Highway 207 and Interstate 95 toward St. Augustine. The length of the path of wind damage was not reported.

Hail, Flagler

When
March 30, 3:38 PM EST
Where
Flagler County, Indian Trails
Measured
1 in hail
Reported by
Public
Coordinates
29.580, -81.250

Quarter size hail was reported at Bird of Paradise Drive.

Funnel Cloud, Flagler

When
March 30, 3:38 PM EST
Where
Flagler County, Indian Trails
Reported by
Public
Coordinates
29.580, -81.250

A funnel cloud was reported at Bird of Paradise Drive and Belle Terre Parkway.

Thunderstorm Wind, Flagler

When
March 30, 3:43 PM EST to 3:45 PM EST
Where
Flagler County, Palm Coast to 1.38 mi N of Beverly Beach
Measured
54 kt (62 mph) measured gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Thunderstorm downburst winds were first reported at 443 pm EDT in northeast Palm Coast when a 62 mph wind gust was measured. Pool screens were damaged and dime size hail was observed. At 444 pm, a tree was blown down onto a home along Richard Drive and reports of power lines blown down were received. By 445 pm, emergency management received reports of a roof blown off a mobile home on Starboard Drive, a tree on a home along Richland Lane, and multiple trees and electrical wires blown down in the Leigh Woods section of Palm Coast. No injuries were reported. The cost of total damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281802, 281803, 281807, 281804, 281805, 281801, 281808, 281806.